Thursday, June 11, 2015

MMWR: Adverse Health Effects Related to Synthetic Cannabinoid Use

# 10,189

Three decades ago, when I was a paramedic in  Phoenix, AZ and in Florida, alcohol was the number one substance abuse problem, followed by prescription drugs, and then heroin.  Pot was ubiquitous, but benign enough as to rarely land anyone in the back of an ambulance. 

But times, and the drugs of choice, have changed.  

In recent years a new type of drug has emerged, one that plays on people’s perception that marijuana is relatively harmless (and indeed, legal in some states); synthetic pot. 

Cheap, and often readily available – usually sold as "herbal incense" or sometimes as  "herbal smoking blends"  with names like `Spice’, `K2’, or `Aroma’  – these synthetics have a growing reputation among ER doctors, and mental health professionals, as extremely dangerous drugs. 

Back in 2013, in Synthetic Cannabinoids Associated With Severe Illness, Stroke & Psychosis, we looked at an MMWR report on a study from the University of South Florida that linked smoking  synthetic marijuana to a  risk of stroke in young people.

Also in 2013, authorities in Denver reported at least 75 people treated in local emergency rooms due to bad reactions to `spice’, as reported in this CNN article 3 deaths may be tied to synthetic marijuana in Colorado.

And last August, in NH Governor Declares State Of Emergency Over `Spice’ Overdoses, we looked at an unusual cluster of `spice' overdoses over a 72 hour period.

Today the CDC's MMWR looks at the increasing incidence of `spice' overdoses, and warns:

The increasing number of synthetic cannabinoid variants available, higher toxicity of new variants, and the potentially increased use as indicated by calls to poison centers (23) might suggest that synthetic cannabinoids pose an emerging public health threat.

Follow the link to read:

Notes from the Field: Increase in Reported Adverse Health Effects Related to Synthetic Cannabinoid Use — United States, January–May 2015  
June 12, 2015 / 64(22);618-619 

Royal Law, MPH1; Josh Schier, MD1; Colleen Martin, MSPH1; Arthur Chang, MD1; Amy Wolkin, DrPH1 (Author affiliations at end of text) 
On April 6, 2015, CDC received notification of an increase in telephone calls to U.S. poison centers related to synthetic cannabinoid use. Monthly calls to all poison centers are tracked by the National Poison Data System, which reported that adverse health effects or concerns about possible adverse health effects related to synthetic cannabinoid use increased 330% from 349 in January 2015 to 1,501 in April 2015. Synthetic cannabinoids include various psychoactive chemicals or a mixture of such chemicals that are sprayed onto plant material, which is then often smoked or ingested to achieve a "high." These products are sold under a variety of names (e.g., synthetic marijuana, spice, K2, black mamba, and crazy clown) and can be sold in retail outlets as herbal products. Law enforcement agencies have regulated a number of these substances; however, manufacturers of synthetic cannabinoids frequently change the formulation to avoid detection and regulation. After the initial notification, CDC analyzed information from the National Poison Data System on reported adverse health effects related to synthetic cannabinoid use for the period January–May 2015.

During the 2015 study period, poison centers reported 3,572 calls related to synthetic cannabinoid use, a 229% increase from the 1,085 calls during the same January–May period in 2014 (Figure). The number of calls spiked notably in mid-April before decreasing nearly to 2014 levels by the end of May (Figure). Most calls concerned use among males (2,882 [80.7%]). Among 3,442 (96.4%) calls where age of the user was recorded, the median age was 26 years (range = 7 months–72 years).

The most commonly reported adverse health effects were agitation (1,262 [35.3%]), tachycardia (1,035 [29.0%]), drowsiness or lethargy (939 [26.3%]), vomiting (585 [16.4%]), and confusion (506, [4.2%]). Among 2,961 calls for which a medical outcome was reported, 335 (11.3%) callers had a major adverse effect (signs or symptoms that are life-threatening or result in substantial residual disability or disfigurement); 1,407 (47.5%) had a moderate effect (signs or symptoms that are not life-threatening and do not result in residual disability or disfigurement, but usually require some form of treatment). A total of 1,095 (37.0%) had a minor effect (signs or symptoms that are minimally bothersome and generally resolve rapidly with no residual disability or disfigurement), and 109 (3.7%) had no effect (1). A total of 15 (0.5%) deaths were reported.

Inhalation by smoking was the most common means of consumption (2,870 [80.3%]), followed by ingestion (698 [19.5%]). Most reported use was intentional (3,310 [92.7%]). Among 626 calls reporting use of synthetic cannabinoids with multiple substances, the most commonly reported other substances included alcohol (144 [23.0%]), plant-derived marijuana (103 [16.5%]), and benzodiazepines (69 [11.0%]). Only one of the deaths included reports of multiple substance use.

          (Continue . . . )

No comments: